Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 95, NWS Sioux Falls, SD

July 14, 2024Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2024, 4:30 AM CDT for Lincoln County, Turner County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 4:30 AM CDT (09:30 UTC)
Expired
Jul 14, 2024, 5:00 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:37 AM CDTTSTM WND GST 663 Ese Parker, SDAn SDDOT site in Parker recorded a 64 mph wind gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KFSD 140930
SVRFSD
SDC083-125-141000-
/O.NEW.KFSD.SV.W.0095.240714T0930Z-240714T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
430 AM CDT Sun Jul 14 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in southeastern South Dakota...
  Northern Turner County in southeastern South Dakota...

* Until 500 AM CDT.

* At 430 AM CDT, a severe thunderstorm was located over Marion, or 7
  miles west of Parker, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Parker and Hurley around 435 AM CDT.
  Chancellor around 440 AM CDT.
  Lennox and Davis around 445 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9741 4350 9735 4340 9680 4318 9680
TIME...MOT...LOC 0930Z 284DEG 45KT 4340 9728 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
3 follow-up statements
244 
WWUS53 KFSD 140938
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
438 AM CDT Sun Jul 14 2024

SDC083-125-141000-
/O.CON.KFSD.SV.W.0095.000000T0000Z-240714T1000Z/
Lincoln SD-Turner SD-
438 AM CDT Sun Jul 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR WEST CENTRAL LINCOLN AND NORTHERN TURNER COUNTIES...

At 437 AM CDT, a severe thunderstorm was located over Marion, or near
Parker, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Parker and Hurley around 445 AM CDT.
  Chancellor around 450 AM CDT.

Other locations in the path of this severe thunderstorm include
Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4333 9741 4350 9735 4340 9680 4318 9680
TIME...MOT...LOC 0937Z 282DEG 25KT 4340 9725 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
443 
WWUS53 KFSD 140953
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
453 AM CDT Sun Jul 14 2024

SDC083-125-141000-
/O.CON.KFSD.SV.W.0095.000000T0000Z-240714T1000Z/
Lincoln SD-Turner SD-
453 AM CDT Sun Jul 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR WEST CENTRAL LINCOLN AND NORTHEASTERN TURNER COUNTIES...

At 453 AM CDT, a severe thunderstorm was located over Chancellor, or
9 miles east of Parker, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lennox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4330 9727 4347 9721 4340 9680 4318 9680
TIME...MOT...LOC 0953Z 284DEG 45KT 4335 9697 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
439 
WWUS53 KFSD 141004
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
504 AM CDT Sun Jul 14 2024

SDC083-125-141014-
/O.EXP.KFSD.SV.W.0095.000000T0000Z-240714T1000Z/
Lincoln SD-Turner SD-
504 AM CDT Sun Jul 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
NORTHEASTERN TURNER COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4330 9727 4347 9721 4340 9680 4318 9680
TIME...MOT...LOC 1004Z 284DEG 45KT 4332 9682 

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 AM CDT, 1 hour 5 minutes earlier. Its key messages:

  • An line of thunderstorms will push across the area through the early morning hours, bringing the potential for gusts of 60 to 70 mph as it moves toward the Interstate 29 corridor.
  • Slightly cooler today, but high humidity will likely bring high heat index readings of 95 to 105 degrees, hottest south of the I-90 corridor.
  • Unsettled pattern continues into the middle of next week with periodic low shower and storm chances. Starting Tuesday, temperatures will be near to below normal for this time of year.
Area forecast discussion, Jul 14, 3:25 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- An line of thunderstorms will push across the area through the
  early morning hours, bringing the potential for gusts of 60 to
  70 mph as it moves toward the Interstate 29 corridor.

- Slightly cooler today, but high humidity will likely bring
  high heat index readings of 95 to 105 degrees, hottest south
  of the I-90 corridor.

- Unsettled pattern continues into the middle of next week with
  periodic low shower and storm chances. Starting Tuesday,
  temperatures will be near to below normal for this time of
  year.

&&

.DISCUSSION...
Issued at 323 AM CDT Sun Jul 14 2024

An MCS with winds at times of 70+ mph has been pushing across the
western and central portions of SD early this morning. This system
is presently entering the western borders of our CWA, and in a very
unstable atmosphere (MUCAPE 2000-3000 J/KG) will continue to feed
eastward through the early morning hours. ALthough it may weaken a
bit as it moves to the east, winds of 60 to 70 mph are still
possible west of Interstate 29. The HRRR has had the best handle on
this feature over the past several hours, and has it weakening by
the time it gets to the Interstate 29 corridor around 10 to 11Z.
Once this system weakens/exits our area, the remainder of the day
looks to be dry in a strongly capped atmosphere.

Otherwise, the main concern turns to the warm temperatures and high
humidity for today. With 850 mb temperatures in the 20s C, our highs
have the potential to reach the lower to mid 90s over much area.
This is with the expectation that skies clear fairly early after
this mornings convection. These temperatures combined with dew
points will yield afternoon heat indices of 100 to 105 over the
southern portions of the CWA, and this is covered well by the
current heat advisory.

As has been the case of late, uncertainty on thunderstorm chances
remains uncertain for tonight with the usual model differences. An
upper level shortwave is expected to drop across ND/SD tonight, and
in the presence of a boundary draped from northwestern SD into
southwestern MN, some hi-res guidance (NAMNest/FV3/ARW) suggests a
potential for another MCS to develop over ND in the late evening.
This activity would then drop southward across portions of our area
during the early to middle night time hours. With midlevel lapse
rates around 8 C/KM, MUCAPE of 1500-2000 J/KG, and effective bulk
shear of 40-50 kts, severe storms are again possible with hail to
the size of golf balls, winds to 70 mph, and an isolated tornado
possible with low LCLs and a boundary present. Again, this is if it
develops over our area - as some models either do not develop it or
keep it primarily north of our area.

On Monday, the frontal boundary slowly drops southward across our
area, and with ensuing cold air advection temperatures will be
slightly cooler than recent days - in the mid 80s to lower 90s.
Still, with dew points remaining in the lower to mid 70s, afternoon
heat indices could approach 100 degrees through the lower MO River
Valley into northwestern IA. Our area will still remain capped for
Monday, though some model guidance would suggest the possibility of
thunderstorm development in the afternoon - perhaps focused more
through east central SD into southwestern MN - though again
confidence is low.

By Monday night the cold air advection becomes more pronounced as
the frontal boundary slides to the south of our area, with lows
falling into the lower 60s. This will be followed by persistent near
to below normal temperatures for the remainder of the week as an
upper level trough deepens southward through the MS Valley region
and eastward through early Friday, keeping our area in a
northwesterly upper level flow. Although there will be periodic rain
chances through the period, probabilities remain low.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1036 PM CDT Sat Jul 13 2024

Quiet conditions begin the TAF period late this evening. A complex
of strong storms has crossed the Montana/South Dakota border and
will track southeastwards through the overnight hours. The storms
look to reach the Missouri River Valley after 08z but there is some
uncertainty how long storms will last past the MO River. However,
confidence is high enough to include mention of thunder in KHONs
TAF. Any chance for storms will come to an end during the earlier
morning hours tomorrow.

There could be another round of showers and storms during the
afternoon and evening hours but confidence is low in this
possibility. As such, have left all TAFs dry for the daylight hours
tomorrow but trends will be monitored.

Otherwise, light and variable winds tonight will southeasterly and
continue through the remainder of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ050-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ013-014.

&&

DISCUSSION...JM
AVIATION...Meyers
Hazardous weather outlook, Jul 13, 6:42 PM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
642 PM CDT Sat Jul 13 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
642 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Temperatures in the 90s, along with dew points in the 70s and 80s,
will result in dangerous heat indices of 95 to 105 degrees through
early this evening. Confidence in thunderstorms is low for tonight.
Though if storms are able to develop, they could quickly become
strong to severe with the greatest risk from 5 PM to 10 PM. Main
threats with the strongest storms are large hail up to golf ball size
and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices around 100 degrees may occur again Sunday afternoon
through early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 2:54 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
254 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     Tstm Wnd Gst     1 S Kimball             43.74N 98.96W
07/14/2024  M58 MPH          Brule              SD   Mesonet

            An SDDOT site in Kimball recorded a 58 mph
            wind gust.

&&

IG
Local storm report, Jul 14, 3:13 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
313 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     Tstm Wnd Gst     2 E Dixon               43.39N 99.43W
07/14/2024  M64 MPH          Gregory            SD   Mesonet

            The Dixon mesonet recorded a 64 mph wind
            gust.

&&

IG
Local storm report, Jul 14, 3:17 AM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     Tstm Wnd Gst     3 NNW Wolsey            44.46N 98.50W
07/14/2024  M70 MPH          Beadle             SD   Mesonet

            The Wolsey SDDOT site recorded a 70 mph wind
            gust.

&&

IG
Local storm report, Jul 14, 3:47 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
347 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Tstm Wnd Gst     2 NNW Huron             44.39N 98.23W
07/14/2024  M62 MPH          Beadle             SD   ASOS

            A 62 mph wind gust was recorded at the Huron
            Regional Airport.

&&

IG
Local storm report, Jul 14, 3:55 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     Tstm Wnd Gst     2 E Dixon               43.39N 99.43W
07/14/2024  M72 MPH          Gregory            SD   Mesonet

            The SDDOT site in Dixon recorded a 72 mph
            wind gust.

&&

IG
Local storm report, Jul 14, 3:58 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Tstm Wnd Gst     14 W Platte             43.39N 99.12W
07/14/2024  M68 MPH          Charles Mix        SD   Mesonet

            The SDDOT site at the Platte-Winner Bridge
            recorded a 68 mph wind gust.

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:06 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Davison, Jerauld, Kingsbury and 1 more54 min
Jul 14, 2:20 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory70 min
Jul 14, 3:02 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Brule, Davison, Hanson, Jerauld and 4 more73 min
Jul 14, 3:28 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more47 min
Jul 14, 5:31 AM CDTSevere Thunderstorm WarningFSDLincoln22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.